Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 92, NWS Columbia, SC

August 12, 2004Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 12, 2004, 12:49 PM EDT for Richland County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 12:49 PM EDT (16:49 UTC)
Expired
Aug 12, 2004, 1:30 PM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Richland County, SC

The radar

The Columbia radar (KCAE), 18 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 11:45 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3311 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3311 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
1.7
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 121649
SVRCAE
SCC079-121730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1247 PM EDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  

* UNTIL 130 PM EDT

* AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A   
  LINE WAS APPROACHER WESTERN RICHLAND COUNTY AND IS MOVING          
  NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WOODFIELD AND DENTSVILLE BY 1255 PM EDT
  COLUMBIA BY 100 PM EDT
  EASTOVER BY 115 PM EDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.

LAT...LON 3423 8120 3375 8093 3382 8063 3424 8086

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:28 AM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 10:28 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1028 AM EDT THU AUG 12 2004

.UPDATE...
FLOOD WATCH FOR THIS AFTERNOON/TONIGHT...ON TRACK. TROPICAL STORM
PRECIP GUIDANCE TOOLS SUGGEST 2 TO 4 INCHES WITH A FEW AREAS UP TO 5
INCHES. TROPICAL STORM BONNIE NEAR THE FLORIDA PAN-HANDLE COAST AT
14Z MOVING NORTHEAST AND INCREASING FORWARD SPEED. HURRICANE CENTER
TRACK A LITTLE FURTHER EAST THAN PREVIOUS ADVISORY...BUT STILL EXPECT
CENTER TO MOVE THROUGH THE MIDLANDS THIS EVENING. MODEL BOUNDARY
LAYER WINDS SUPPORT WIND GUST TO 35 MPH...ESPECIALLY IN THE EASTERN
MIDLANDS. NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN
THE CSRA AND WEST MIDLANDS THIS MORNING. SURFACE BOUNDARY HAS MOVED
INTO THE UPSTATE AREA. AIRMASS BECOMING MODERATELY UNSTABLE. VAD WIND
PROFILE INDICATING LOW LEVEL SHEAR INCREASING AS EXPECTED. POTENTIAL
FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...TORNADO MAIN
THREAT. SPC INDICATING A SEVERE WEATHER WATCH MAY BE REQUIRED THIS
AFTERNOON. PLAN ON RAISING WIND SPEEDS TO LAKE WIND ADVISORY CRITERIA
FOR THE EVENING PERIOD...15 TO 25 MPH WITH GUSTS TO 35 MPH.
&&

.PREV DISCUSSION...
THE MAIN FORECAST PROBLEMS ARE THE FLOOD AND TORNADO THREAT
ASSOCIATED WITH THE INTERACTION OF BONNIE WITH THE STALLED FRONT.
THE REMNANTS OF BONNIE SHOULD MOVE THROUGH THE FORECAST AREA
TONIGHT. THE ETA AND GFS INDICATE AROUND 1.5 INCHES OF RAIN WILL
OCCUR. THE 100 DIVIDED BY THE EXPECTED STORM SPEED RULE OF THUMB
INDICATES A MAXIMUM AROUND 3 INCHES. HOWEVER...BECAUSE OF THE
STALLED FRONT BELIEVE THERE IS ENOUGH OF A THREAT OF TRAINING FOR
HIGHER AMOUNTS SO PLAN TO ISSUE A FLOOD WATCH FOR LATE THIS
AFTERNOON AND TONIGHT.

THE GFS SHOWS H85 WINDS INCREASING TO AROUND 40 KNOTS THIS AFTERNOON
AHEAD OF BONNIE. THIS SHEAR AND AFTERNOON HEATING SUPPORTS A
POSSIBILITY OF TORNADOES. THE TORNADO THREAT SHOULD CONTINUE THIS
EVENING BECAUSE OF THE CONTINUED HIGH SHEAR ASSOCIATED WITH THE
WEAKENING STORM.

STILL DO NOT EXPECT SUSTAINED TROPICAL STORM FORCE WIND. WINDS OF 25
TO 35 WITH GUSTS NEAR 40 STILL APPEAR ON TRACK. A WIND ADVISORY WILL
PROBABLY BE NEEDED FOR TONIGHT.

THE LINGERING TROUGH BEHIND BONNIE SUPPORTS A CONTINUED POP FOR
FRIDAY. ADDITIONAL HEAVY RAIN MAY OCCUR FRIDAY NIGHT INTO SATURDAY
DEPENDING ON THE UNCERTAIN PATH OF CHARLIE. EXPECT LITTLE
THUNDERSTORM COVERAGE MONDAY THROUGH WEDNESDAY WITH SURFACE RIDGING
DOMINATING.

RADAR CURRENTLY SHOWING SCATTERED SHOWERS APPROACHING CENTRAL
SAVANNAH RIVER AREA. MID TO HIGH LEVEL CEILINGS WILL PREVAIL DURING
THE MORNING HOURS. SOME LOW CLOUDS WITH BASES AROUND 2000 FT NEAR
AREAS OF RAIN. SOME PATCHY MORNING FOG IN LOW-LYING AREAS AND NEAR
RIVERS. SCATTERED SHOWERS WILL BE A THREAT THIS MORNING WITH
SCATTERED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON IN ADVANCE
OF TROPICAL STORM BONNIE. SOME LOW-LEVEL WIND SHEAR MAY DEVELOP BY
LATE AFTERNOON OR EARLY EVENING AS THE REMNANTS OF BONNIE APPROACH
THE AREA FROM THE SOUTHWEST.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT SCZ015-016-018-
     020>022-025>031-035>038-041.
     LAKE WIND ADVISORY ALL CWA TONIGHT SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT GAZ040-063>065-077.
     LAKE WIND ADVISORY TONIGHT GAZ040-063>065-077.
&&

AWP
Hazardous weather outlook, Aug 12, 4:40 AM EDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
440 AM EDT THU AUG 12 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
440 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY MAINLY DURING
THE AFTERNOON AND EVENING HOURS. TROPICAL STORM BONNIE WILL MAKE
LANDFALL TODAY ALONG THE FLORIDA PANHANDLE. AS BONNIE ADVANCES
INLAND TOWARDS THE NORTHEAST...SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATER TODAY. SOME OF THE STORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL OF 2-4 INCHES SO LOCALIZED FLOODING WILL BE A THREAT.
ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING. FOR FURTHER UPDATES ON BONNIE...REFER TO THE LATEST
ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER.

.DAYS TWO THROUGH SEVEN...
HURRICANE CHARLEY WILL AFFECT PORTIONS OF THE SOUTHEASTERN STATES
FRIDAY NIGHT INTO SATURDAY. FOR FURTHER UPDATES ON CHARLEY...REFER
TO THE LATEST ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

In the hours before

Local storm report, Aug 12, 12:30 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1230 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1212 PM     TSTM WND DMG     4 NE RIDGEWAY           34.35N 80.91W
08/12/2004                   FAIRFIELD          SC   LAW ENFORCEMENT

            SHERIFF RPT TORNADO CAUSED TREES DOWNS

&&

TA
Special weather statement, Aug 12, 12:41 PM EDT, 8 minutes before
SCZ015-021-022-027-028-030-031-035>038-041-121745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1241 PM EDT THU AUG 12 2004

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE MIDLANDS... .

AT 1241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM WESTERN FAIRFIELD COUNTY SOUTH
ACROSS COLUMBIA TO BAMBERG COUNTY. THE STORMS WILL MOVE
EAST-NORTHEAST AT 25 MPH AND SPREAD ACROSS THE CENTRAL AND EASTERN
MIDLANDS...FROM COLUMBIA TO KERSHAW...LEE...SUMTER...CALHOUN...AND
ORANGEBURG. THIS CLUSTER OF STRONG THUNDERSTORMS WILL PRODUCE STRONG
GUSTY WINDS 45 TO 55 MPH...FREQUENT DANGEROUS LIGHTNING...AND VERY
HEAVY DOWNPOURS...LOCALLY 1 TO 2 INCHES IS EXPECTED.
MILLS...WINNSBORO...WILKINSON HEIGHTS...WEST COLUMBIA...VALENCIA
HEIGHTS...SWANSEA...ST. ANDREWS...SPRINGDALE AND SOUTH CONGAREE
THROUGH 145 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

A FEW STORMS MAY BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS IN
EXCESS OF 55 MPH.

A TORNADO WATCH UNTIL 600 PM.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:59 AM EDTTornado WarningCAEFairfield, Richland46 min
Aug 12, 12:45 PM EDTSevere Thunderstorm WarningCAEKershaw30 min
Aug 12, 1:11 PM EDTTornado WarningCAEChesterfield49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.